New York, 2018

High Wind in New York, December 21, 2018

December 21, 2018 · NWS OKX · 1 event in 1 county or zone

Intensifying low pressure moving up the spine of the Applachians on December 21st and into southern Quebec the morning of the 22nd produced strong southeast winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Intensifying low pressure moving up the spine of the Applachians on December 21st and into southern Quebec the morning of the 22nd produced strong southeast winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 10:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 21, 10:02 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service New York NY
1002 AM EST Fri Dec 21 2018

.SYNOPSIS...
Intensifying low pressure will track up the spine of the
Appalachians into this evening. The low will move across New
England tonight and then into southeastern Canada on Saturday.
The low moves well to the north Saturday night as weak high
pressure builds into the region. A weak frontal system moves
through Sunday night into Monday. High pressure returns Tuesday
and Wednesday. Another low pressure system approaches for the
late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The wind advisory for NYC and southern Westchester has been
cancelled. The 70 kt low level jet has shifted east of these
locations. Previous runs of the NAM were too far west at this
time with the jet. The HRRR and RAP have verified much better
with current obs and VAD wind profiles. The LLJ will continue to
slowly shift east through the day so the wind advisory remains
for Long Island and coastal Connecticut. This may need to be
dropped sooner if stronger winds do not materialize.

12z OKX sounding shows a significant low level inversion with
surface temperature around 57 degrees and a 950 mb temperature
around 61 degrees. Do not see the inversion mixing out into the
afternoon, especially with temperatures well in the warm sector
struggling to get to 60 degrees due to the colder water
temperatures.

Of note the 12z OKX Precipitable Water was 1.66 inches. This is
close to the maximum observed precipitable water for the month
of December based on SPC Sounding Climatology.

Axis of heaviest rain has begun shifting east of the Hudson
River this morning. Rainfall amounts so far have ranged from
around a half inch east to around 2 inches in the interior of NE
NJ,the Lower Hudson Valley, and interior SW Connecticut. Think
the heaviest rain will focus across Long Island and Connecticut
into the afternoon. By late afternoon and early evening, these
bands should be confided to the forks of Long Island and far SE
Connecticut. Light to moderate showers are still possible behind
this main axis into the evening since the upper trough and cold
front remain well to the west.

The Flood Watch will remain in place. Minor river and stream
flooding is ongoing across NE NJ and the Lower Hudson Valley.

Record high temperatures have already been set at BDR and LGA.
Record daily precipitation records may be broken for December
21 as well. See climate section below. Temps will be in the
upper 50s and lower 60s.

Patchy fog is also occurring and will continue through the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The long wave trough and attendant low level jet/moisture axis
quickly shift east of the area tonight. Although there will
still be potential for showers given the lingering upper
disturbance, rainfall rates/accumulations will be lighter
compared to today. The cold front then moves through during the
morning, with strong cold advection leading to yet another non
diurnal trend as temperatures gradually lower through the day.
Winds will remain breezy following the frontal passage.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Dry weather is expected Saturday night and Sunday as weak high
pressure builds south of the region. A weak shortwave then
passes over the region Sunday night into Monday. While the
system looks fairly weak, will introduce at least some slight
chance/chance pops for snow showers. No accumulations are
expected with the snow showers.

Drier weather is expected Monday night through Wednesday with high
pressure over the region.

The next chance of precipitation comes on
Thursday as the next low pressure and frontal system approach the
region. Will keep chance POPs in the forecast however, timing and
placement of the surface low remains uncertain.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
***High Impact Event Today***

A warm front slowly lifts to the north this morning, followed by
a cold frontal passage this afternoon. A second cold front
approaches from the west through this evening.

IFR to LIFR conditions are likely to persist through the
daylight hours, then improve to MVFR this evening and possibly
to VFR overnight. Moderate rainfall, heavy at times, is
expected through early afternoon. Then tapering off to showers
from W to E before ending this evening.

SE winds G25-35KT, with peak gusts up to around 40KT will
persist into early afternoon near the coast, while inland
terminals should lose gusts by mid-late morning. LLWS persists
into the afternoon at eastern terminals with 60-70kt winds at
2000 FT. Winds veer to the S tonight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KHPN TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KISP TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday..Mainly VFR but MVFR possible in a few showers. W
winds G25-35KT likely.
.Saturday night-Sunday...VFR. WNW-NW winds G15-30KT possible
Saturday night - strongest at eastern terminals.
.Sunday night...Low chance of MVFR in any isolated to scattered
snow showers.
.Monday-Tuesday...VFR. WNW-NW winds G15-25Kt possible.

&&

.MARINE...
Wind gusts on the ocean waters have increased to near gale force
this morning as a surface low continues to track northward
along the Appalachians, and the low level jet was across the
ocean waters and into coastal Long Island.

Low pressure will impact the forecast waters today through
Saturday with strong and gusty winds and high ocean seas.

New model guidance has been consistent with forecast conditions
and few changes have been made. Winds and gusts will continue
to rapidly increase and are expected to reach gale force across
all the waters before morning. Gale force gusts will remain
into late today as the low tracks north and east, with an
associated low level jet of 70-80kt moving through the ocean
waters. Winds and gusts will be diminishing as the strongest
pressure gradient and low level jet gradually shift to the east.
With a strong low level inversion in place across the waters,
the higher winds may not be able to mix down to the water
surface, and the higher wind gusts may not be realized. However,
with the uncertainty, will continue with the gale warning for
all the forecast waters through today.

The center of the low will track through western upstate New
York and into southeastern Canada tonight. There will be a brief
period of time when winds and gusts on the ocean waters are
below gale force this evening, and remain around SCA levels on
the remainder of the waters.

Gale force gusts will return on the ocean waters tonight and
likely remain into Saturday as a cold front moves through the
waters. Winds and gusts across the rest of the waters will be at
SCA levels tonight into Saturday night. However, with the gale
warning in effect through today will not issue a SCA for the
remainder of the waters until the gale warning is over. Winds
and gusts will then be diminishing across the waters Sunday.
Wind gusts on the non ocean waters are expected to be below SCA
levels Sunday, with the ocean waters falling below late Sunday
morning into Sunday afternoon.

Winds then remain below advisory levels into the midweek
period.

Ocean seas will be elevated, well above 5 feet, into Saturday
night. Seas gradually subside late Saturday night into Sunday
evening from west to east, falling below SCA levels across the
ocean waters late Sunday into Sunday evening.

&&

.HYDROLOGY...
A flood watch remains in effect. Around 2 inches has already
fallen across NE NJ, Lower Hudson Valley and SW interior of
Connecticut. A widespread 2-3 inches of rainfall is still
expected areawide. Locally higher amounts are possible and some
locations could reach around 4 inches. The heaviest rainfall
axis is beginning to shift east of the Hudson River and will
largely be situated across Long Island and Connecticut through
this afternoon.

Flooding of urban, low lying, and poor drainage areas is possible.
Minor river flooding is expected on fast responding streams. The
Passaic River at Pine Brook is forecast to go into moderate flooding
Friday night. In addition, flooding concerns could be exacerbated
along the coast with the high tide cycles today.

No significant precipitation is forecast Saturday through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
Widespread minor to moderate coastal flooding expected with the
Friday morning high tides. SE gales piling of water, and the
upcoming full moon on December 22, are the main culprits. Surge
of 1-2 ft needed for most locations to reach minor coastal
flood benchmarks and 2-3 ft for moderate coastal flood
benchmarks.

Based on recent tidal guidance performance, and expectation for
SE winds to strengthen right through the times of high tide, as
well as favorable wave action on S/SE facing coasts, have
leaned towards higher ESTOFS guidance. A bit concerned that ETSS
and SNAP-EX mean are higher than NYHOPS mean, which is
ingesting hydrologic inputs. Widespread moderate impacts are likely
for all but the north shore of LI and NYC, where S/SE flow
should minimize wave action.

Along the Atlantic shoreline, breaking surf of 12-15ft and
elevated water levels pose a risk for areas of dune erosion,
with localized washover possible Friday morning. 3 to 6 ft surf
at Orient Pt will pose a shoreline erosion threat. 3 to 4 ft
surf along the LI Sound CT shoreline will likely result in wave
splashover and beach erosion along the south shore of coastal
CT.

The second high tide cycle for Friday night is much lower than
the first one, with locations along the Great South Bay and SW
CT having potential for minor coastal impacts.

One more round of minor coastal flooding is possible on
Saturday morning. Not expecting moderate coastal flooding, but
it could be another widespread minor coastal flooding event.

&&

.CLIMATE...
Record temperatures and precipitation are possible for December
21 at the following sites. NYC previously achieved a record
record high of 65 in 2013 that is not expected to be broken.
Precipitation record for December 21 are also possible.

Maximum Temperatures for Friday, December 21:

Site   Record   Year    Forecast
KEWR   64       2013    62
KBDR   60       1957    58
KLGA   61       2011    61
KJFK   59       2011    60
KISP   59       1973    61

Precipitation Records for Friday, December 21:

Site   Record   Year
KEWR   2.00     1973
KBDR   1.49     1973
KNYC   2.49     1973
KLGA   1.92     1973
KJFK   1.32     1973
KISP   1.81     1973

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Warning until 11 AM EST this morning for CTZ009-
     010.
     Flood Watch through late tonight for CTZ005>012.
     Wind Advisory until 6 PM EST this evening for CTZ007>012.
     Coastal Flood Advisory until 11 AM EST this morning for CTZ011-
     012.
NY...Coastal Flood Warning until 11 AM EST this morning for NYZ071-
     079>081.
     Flood Watch through late tonight for NYZ067>075-078>081-
     176>179.
     Wind Advisory until 6 PM EST this evening for NYZ078>081-177-
     179.
     Coastal Flood Warning until 10 AM EST this morning for NYZ074-
     075-178-179.
     Coastal Flood Advisory until 11 AM EST this morning for NYZ072-
     073-078-176-177.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
     Coastal Flood Warning until 10 AM EST this morning for NJZ006-
     106-108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-335-338-
     340-345.
     Gale Warning until 6 PM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...MD
NEAR TERM...MD/DS
SHORT TERM...MD
LONG TERM...BC
AVIATION...Maloit
MARINE...MET
HYDROLOGY...MD
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Dec 21, 11:23 AM EST, 37 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1123 AM EST Fri Dec 21 2018

CTZ005-006-NJZ002-004-103>105-107-NYZ067>070-221630-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
1123 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ007-008-221630-
Northern Middlesex-Northern New London-
1123 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-340-221630-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ335-338-221630-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
1123 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-221630-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ009-NJZ006-106-108-NYZ071>075-176>179-221630-
Southern Fairfield-Hudson-Eastern Essex-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1123 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ345-221630-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ010>012-NYZ078>081-221630-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-
1123 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 21, 10:18 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 AM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      WHITE PLAINS            41.02N  73.76W
12/21/2018                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            BRONX RIVER PARKWAY CLOSED IN BOTH DIRECTIONS BETWEEN
            THE SPRAIN BROOK PARKWAY AND EXIT 21 (MAIN STREET) IN
            WHITE PLAINS.

&&

FEB
Local storm report, Dec 21, 11:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1158 AM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     FLOOD            LODI                    40.88N  74.08W
12/21/2018                   BERGEN             NJ   EMERGENCY MNGR

            MAIN STREET IS CLOSED AT ROUTE 46 DUE TO FLOODING FROM
            THE SADDLE RIVER.

&&

FEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northeast Suffolk

When
December 21, 12:00 PM EST to 2:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A 65 mph gust was measured by a trained spotter in the town of Orient at 1240 pm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794879.